Efferalgan

Efferalgan - Use | Dose | Effects

Efferalgan is a medicine that contains the active substance called paracetamol (also known as acetaminophen). The mechanism of action at the molecular level is not known. 1 It has an analgesic effect (relieving the pain) and antipyretic effect (relieving fever). It is one of the most widely used medicines in the world. It is used to relieve pain and fever.

Precautions

Efferalgan should be avoided in the following conditions:

  • In patients who are allergic to the active substance paracetamol or other similar medicines.
  • In patients with severe hepatic impairment. This medicine may cause (although very rarely) liver damage usually accompanied by an elevated liver enzymes.2 Hepatic impairment may be developed only after overdoses (if you take more than 4 g per day), while long-term use of Efferalgan at therapeutic dosages (up to 4 g per day) rarely causes adverse effects on liver.3 If you are experiencing symptoms of liver damage, such as:
    • pain in the right upper abdomen,
    • jaundice-yellowing of the skin and eyes,
    • loss of appetite,
    • dark urine, contact your doctor immediately.

Because of the potential adverse effect on the liver, it should be used with extra precautions in patients with alcohol dependence. Avoid use of alcoholic beverages while using this medicine because concomitant use increases the risk of liver damage.

Efferalgan should be used with extra precautions in patients with the following conditions:

  • In patients with glucose-6-phosphate dehydrogenase deficiency. In these patients use of Efferalgan may lead to anemia.
  • In patients with dehydration.
  • In patients with severe renal impairment.

Use of Efferalgan during pregnancy and breastfeeding

Efferalgan is the most commonly used medicine to treat pain and fever during pregnancy because it is analgesic and antipyretic of choice during all phases of pregnancy. However, use of this medicine during pregnancy should be avoided because some studies have shown that Efferalgan (paracetamol) increases the risk of asthma in children whose mothers took this medicine during the pregnancy.4 Some studies have also shown that the use of this medicine during pregnancy increases the risk of hyperkinetic disorders and ADHD (attention-deficit/hyperactivity disorder) in children whose mother used this medicine during pregnancy. 5,6

Therefore, do not take this medicine without asking your doctor first.

This medicine passes into breast milk in small amounts but it is safe to take while breastfeeding.

How to use

Efferalgan dosage forms include:

  • Efferalgan effervescent tablets 500 mg,
  • Efferalgan syrup 30 mg/ml,
  • Efferalgan suppositories 150 mg,
  • Efferalgan suppositories 80 mg.

Dosage Efferalgan effervescent tablets 500 mg:

Adults and children above the age of 12 can use Efferalgan effervescent tablets 500 mg.

Age Dose
Children aged 12-18 years Take one Efferalgan effervescent tablet every 4-6 hours if needed (if you feel pain or have a fever). The maximum daily dose is 3 g of paracetamol or 6 Efferlgan effervescent tablets 500 mg. Dissolve one tablet in a glass of water (100-200 ml) and drink immediately.
Patients above the age of 18 Take one or two Efferalgan effervescent tablets every 4-6 hours if needed (if you feel pain or have a fever). The maximum daily dose is 4 g of paracetamol or 8 Efferlagan effervescent tablets 500 mg. Dissolve one or two tablets in a glass of water (100-200 ml) and drink immediately.

Dosage Efferalgan syrup 30 mg ml:

Efferalgan syrup 30 mg/ml is intended for use in children aged from 2 months to 12 years.

The doses should be based on a child's weight. With the syrup you will get a spike that you will use to measure the exact amount needed for your child.

For example: If your child weighs 15 kg, you should first measure the amount of the syrup to the notches 10 kg, give the measured amount of syrup to the child and then again measure the amount of the syrup to the notches 5 kg and give the measured amount of syrup to the child.

The maximum daily dose is 60 mg/kg of body weight.

For example: If your child weighs 15 kg, then the maximum daily dose can be calculated as follows:

15 kg * 60 mg/kg = 900 mg per day or 30 ml of the syrup per day (as 30 ml of syrup contains: 30 mg/ml * 30 ml = 900 mg).

If you are not sure how much to give your child, call your pharmacist.

Dosage Efferalgan 150 mg suppositories:

Efferalgan suppositories 150 mg are intended for use in children weighing 8-12 kg or (aged 6 months-2 years). The recommended dose is 15 mg/kg every 6 hours.

Example: If your child weighs 10 kg, then the dose should be calculated as follows:

10 kg * 15 mg/kg = 150 mg every 6 hours or one Efferalgan 150 mg suppository every six hours.

If your child has diarrhea, do not apply Efferalgan suppositories 150 mg.

If you are not sure how much to give your child, call your pharmacist

Dosage Efferalgan suppositories 80 mg

Efferalgan 80 mg suppositories are intended for use in children weighing 4-6 kg (aged 1-4 months). The usual dose is 15 mg/kg every 6 hours.

Example: If your child weighs 5 kg, then the dose should be calculated as follows:

5 kg * 15 mg/kg = 75 mg or one Efferalgan 80 mg suppository every 6 hours.

If your baby has diarrhea, do not apply Efferalgan 80 mg suppositories.

Use with other medicines (Interactions)

Efferalgan should be avoided in combination with the following medicines:

  • Anticoagulant medicines (also known as blood thinners), such as:
    • warfarin (Farin),
    • acenocoumarol and others. Concomitant use of Efferalgan with these medicines increases the risk of bleeding.
  • Medicines used to treat epilepsy, such as: phenytoin. Concomitant use of Efferalgan with this medicine increases the risk of liver damage.

There are no other significant interactions with other medicines. However you need to inform your doctor about all medications and herbal products you are taking.

Side effects

This medicine is well tolerated and rarely cause side effects. 7

Efferalgan may cause the following side effects:

  1. abdominal pain,
  2. diarrhea,
  3. low blood platelet count (thrombocytopenia),
  4. decrease in the number of white blood cells (leukopenia),
  5. liver damage,
  6. elevated liver enzymes,
  7. allergy and others.

References:

  1. Graham GG, Scott KF. Mechanisam of action of paracetamol. Am J Ther. 2005: 12(1): 46-55.
  2. Dart RC, Bailey E. Does therapeutic use of acetaminophen cause acute liver failure? 2007: 27(9): 1219-30.
  3. Hutchinson DR, Schilds AF, Parke DV. Liver function in patients on long-term paracetamol (co-proxamol) analgesia. J Pharm Pharmacol. 1986: 38(3): 242-3.
  4. Magnus CM, Karlstad, Haberg ES, and others. Prenatal and infant paracetamol exposure and development of asthma: the Norwegian Mother and Child Cohort Study. Int J Epidem. 2016: doi: 10.1093/ije/dyv366.
  5. De Fays L, Van Maldaren K, De Smet K, and others. Use of paracetamol during pregnancy and child neurological development. Dev Med Child Neurol. 2015: 57(8): 718-24.
  6. Andrade C. Use of acetaminophen (paracetamol) during pregnancy and the risk of attention-deficit/hyperactivity disorder in the offspring. J Clin Psychiatry. 2016: 77(3): 312-4.
  7. Jozwiak-Bebenista M, Nowak JZ. Paracetamol: mechanism of action, applications and safety concern. Acta Pol Pharm. 2014: 71(1): 11-23.

Information on this website are provided for educational purposes only and are not intended for medical advice, diagnosis or treatment.

If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.